MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MAPLE GROVE APEX¿; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS

BOSTON SCIENTIFIC - MAPLE GROVE APEX¿; CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Model Number H7493895920250
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that balloon ruptured occurred.The 100% stenosed target lesion was located in a minimally tortuous, severely calcified, right coronary artery.After a guide wire and guide catheter crossed the lesion, a 1.5 x 2.0 balloon catheter was used to successfully dilate the proximal guide catheter.A 2.50mm x 20mm was advanced to treat the lesion and during the third or fourth inflation above rated burst pressure, the balloon ruptured.When the device was pulled out of the patient, a piece of the ruptured balloon was caught in the lesion.The tip of the balloon catheter sheared off and remained in the lesion.The physician tried unsuccessfully to snare the balloon fragment.A surgeon was consulted but the surgeon did not want to take the patient to surgery to remove the fragment so the physician stented the balloon fragment in the ostium of the rca.No patient complications were reported and the patient was doing okay at the end of the procedure.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: returned product consisted of an apex balloon catheter.The distal portion of the balloon and shaft were separated and not returned.The shaft, hypotube, and bonds were microscopically and visually examined.The balloon is completely circumferentially torn 140.8cm from the hub with the distal portion of the balloon not returned.The inner shaft is torn/separated 138cm from the hub with the distal portion of the shaft, markerbands and tip not returned.The fractured/separated end of the shaft is stretched and jagged which indicates the shaft separation was due to tensile forces.There is shaft damage at the exit notch that is consistent with damage seen with the use of a guide wire.There was no evidence of any material or manufacturing deficiencies contributing to the damage.There were numerous hypotube and shaft kinks.The investigation conclusion is user / use error as there was an act or omission of an act that resulted in a different medical device response than intended by the manufacturer or expected by the user.The product directions for use states do not exceed rated burst pressure.(b)(4).
 
Event or Problem Description

Brand Name
APEX¿
Common Device Name
CATHETERS, TRANSLUMINAL CORONARY ANGIOPLASTY, PERCUTANEOUS
Manufacturer (Section D)
BOSTON SCIENTIFIC - MAPLE GROVE
one scimed place
maple grove MN 55311
MDR Report Key7068395
Report Number2134265-2017-11687
Device Sequence Number10802087
Product Code LOX
UDI-Device Identifier08714729475736
UDI-Public08714729475736
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P860019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2020
Device Model NumberH7493895920250
Device Catalogue Number38959-2025
Device Lot Number21157385
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2017
Initial Date Received by Manufacturer 11/08/2017
Supplement Date Received by Manufacturer12/01/2017
Initial Report FDA Received Date11/29/2017
Supplement Report FDA Received Date12/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;